Drug-induced myopathy and rhabdomyolysis are rare adverse drug reactions (ADR). They have been seen after the introduction of modern lipid-lowering drugs more regularly. The first description after medication with clofibrate dates back to 1968. Apparently, all fibrates can induce myopathy. It usually starts after a few days of medication, or after prolonged use, showing muscle weakness and/or pain. Concomitantly, the enzyme creatininephosphokinase (CPK) is raised dramatically. Muscular necrosis can follow leading secondarily to kidney failure, and eventually to death. For the class of statins, myopathy was more often seen after their introduction, and it became their most feared adverse effect, especially in combination of statins with other drugs (mibefradil, gemfibrozil, cyclosporin). In animal models the evolution of the disease and the mechanism of action may be elucidated. Though strong epidemiological data are lacking, the incidence of myopathy is probably similar for all lipid-lowering drugs and is in the range of 0.1-0.5% with monotherapy, increasing to 0.5-2.5% with combination therapy. Severe cases of rhabdomyolysis are rarer, but may have a significant mortality. The market success of cerivastatin within a short period has led to 100s of myopathies and some dozens of deaths. Though interactions on metabolism and ensuing high plasma levels can partially explain myopathy as intoxication, there are strong indications that other (endocrine, metabolic, genetic) factors might play a role in the pathophysiology. The patient population at risk should better be defined and withheld from myopathy-inducing drugs.